“Taste the rainbow”

of antipsychotics that is…

From the very beginning that I got introduced to antipsychotics, I had a strong dislike for them. Though, they are what keeps psychosis from rearing its ugly head. Risperdal was the first antipsychotic I was on. This produced muscle rigidity in me. So essentially muscle rigidity is when all your muscles become stiff and you are walking like a zombie, that is, in slow motion. It became so difficult for me when the Risperdal reached its therapeutic dose level, because it takes some time for these drugs to reach a certain level in your system, that I could not even wash my own hair because I had difficulty raising my arms. My body felt heavy to me. I had to rely on someone else to get my  hair washed and combed. This was like a month after my first psychotic episode happened.

I thought I could beat the side effects of the medication by drinking Lucozade, an energy drink made of glucose and caffeine but once the medication levelled out in my system, there was no way to fight its effects. Caffeine just doesn’t cut the side effects. Little did I know, at that time, that there was an antidote to the muscle rigidity side effect of the medication – an anti-Parkinson drug called Akineton. I was only put on Akineton when I came to Sint Maarten in October of 2004, after having seen a doctor at the Turning Point foundation, a drug rehabilitation center on Sint Maarten.

At that time, I was also on a mood stabilizer called Depakote so that I wouldn’t suffer from the highs and lows of bipolar disorder more commonly known as manic depression.  This was because the attending psychiatrist in Trinidad had thought it was a manic episode that I had experienced. Really, what’s the difference between a manic and a psychotic episode? Maybe, that’s a question I should ask in my next “shrink” session.

So, that was my first experience with antipsychotics. Muscle rigidity wasn’t the only side effect that I had to deal with while on Risperdal. I had to deal with weight gain and the fact that I looked like I had eaten a pumpkin because I had that tell-tale sign, that you’re on an anti-psychotic – the swollen look. That meant I had to deal with questions. Questions, I wasn’t ready to answer. The first question I encountered was at the airport in Sint Maarten upon my arrival from Trinidad:” what the hell  happened to you?” “Well, I had a nervous breakdown.” I answered. That’s the best I could explain it at that time. I was embarrassed that my own brain had a defect and would take me so far from reality into a world of fantasy.

From Risperdal, Seroquel, Haldol, Zyprexa, Clopixol, Fluanxol to Abilify, not forgetting the antihistamine Promethazine and the benzodiazepines like Valium and Klonopin and the anti-depressants like Paxil, Effexor and, the ever popular Prozac – these are the drugs I’ve tried and each one has its own set of side effects. The benzodiazepines are the holy grail of psychiatric drugs. If you aren’t sleeping well and suffering from anxiety, these drugs will do the trick. So, Klonopin was my best friend in my last psychotic episode. Did they have to reduce it? If only my insomnia could’ve been solved by Klonopin alone. That would’ve been ideal.

The second time I had a brief psychotic break was on November 21st 2013. That time I got to try Seroquel which knocked me out for a few days or maybe that was the added Valium. All I know, is that I was put on Zyprexa for a period of 3 months, after that initial dose of Seroquel… first 15 mg, then 10 mg, then 5 mg, each for a month. I didn’t think about what or when I was eating on Zyprexa so I ate any time that I felt hungry which was often. I didn’t eat fruits or healthy snacks… I ate sugary snacks because that’s what my body craved on Zyprexa. I remember it was around Christmas time and my neighbor brought over a pumpkin cake , well, I ate nearly the whole cake by myself. So you can imagine, that I gained weight. I went from a size 6 to a size 8 in less then 3 months. So, Zyprexa wasn’t for me either. I hated it! Because it messed with my body image. The sooner I could get off of it, the better. I made a full recovery in regards to cognitive functioning and after a brief work reintegration period, I returned to my normal work duties on February 24th 2014 until my nightmare started in October of 2014. I relapsed.

The picture is a selfie I took with the “swollen look” when I was institutionalized in November of 2014.

To be continued…

Peace. Angelita

 

 

And in the beginning…

 

The beginnings of my mental illness…Long before I had my first psychotic episode, I guess I knew something was wrong or that I was just different but never really admitted it to myself. I preferred to live my life in sublime denial dabbling a bit in drugs and alcohol, trying to fit in, that is, until cognitive behavioral therapy with the right therapist forced me to wake up and live or see things from a different perspective…

As a child I always felt like the one that was left out or that I just didn’t fit in. So my mother sent me to a psychologist at a very young age or maybe she sent me because it wasn’t normal for a child to be drawing naked people in the 1st grade. Today, I am a self-taught artist. You can check out my work at http://angelitapeterson.wix.com/home That was the first time I can remember getting in trouble and being sent off to some “shrink” to tell him or her about my problems, I guess. Little did I know that my future held seeing many more shrinks…

The second time I saw a “shrink” was when I came back from college in Miami at my mother’s suggestion. I never really wanted help at the time or to see these psychologists so I never heeded their advice. At that point in time, it was at the suggestion of a General Practitioner that perhaps I might be clinically depressed and I was started on Paxil, an antidepressant. Like that would solve the problems of a rebellious teenager. Of course it didn’t solve the problems my mother was hoping it would.

While on Paxil, I experienced my first psychotic episode. Stay tuned for next week’s update on that. I’m sure you’ll find it funny…

The picture is of a painting I did while institutionalized in 2014. It has never been seen.

Peace…Angelita